Coming Off Effexor: How long can I expect symptoms to last?
I have been on Effexor for almost a year now, I decided to go off, I tapered my dose down to 3mg over time, then after 3 weeks stopped completely. Has anyone had first hand experience with withdrawal symptoms, mine are quite sever. I am heading into week 4 of being off the meds. I feel very bad(sad, worried, negative thoughts, anxiety, etc.)
How long can I expect this to last? Thanks
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I have experience coming off of Effexor and had severe withdrawal symptoms or side effects.
Do you get the brain shocks that some people get from going off of antidepressants, especially Effexor? They are horrible. It's like you get a jolt of electricity from your brain thru your body right to the bottom of your feet. It can make you feel out of balance or like your going to fall over or collapse and it isn't pleasant.
There was one time I was driving and I couldn't move my arms normally. I don't know how to explain this, but it was like I couldn't move my arms physically like one does automatically when driving. I would have to glance down at my arms and focus hard to make them move to operate the steering wheel. It was weird. Luckily that only happened once.
It was a long, difficult, miserable process withdrawing off Effexor. Even after slowly titrating the medication to go off of it and following all my dr.'s instructions. I got angry for awhile as I wondered and thought about why my Dr. would put me on this medication as a first choice. I wondered why he wouldn't warn me about the horrific side effects of going off of it.
It didn't make me feel totally great while on it either. I gained a lot of weight and didn't feel the best on it.
My friend and her brother were put on it around the same time as me and we all had a lot of the same side effects and severe withdrawal. Two out of three of us had the brain shocks. I was told way after the fact by a Dr I had that if you get brain shocks when going off an antidepressant like Effexor, taking a certain low dose of Prozac for a short period of time can stop the brain shocks from happening and make withdrawing easier. That is something you could ask your Dr. about. I don't know how well it works or any details about it because it was after the fact. I wish I would of known at the time.
I was put on Effexor 18 years ago and was only on it maybe a year. I remember going off it well because it was so horrible and scary. So I know it's likely super hard for you right now and scary things may be happening from side effects, which adds stress. The best thing you can do for yourself right now to get you thru this is meditation to help calm your nervous system and keep your stress down. Make sure your communicating to your Dr. about how severe the withdrawal symptoms are and ask if they have any ideas to help ease those withdrawals. They may suggest something like CBD which seems to help with withdrawals when coming off medications. It also appears to help with depression and anxiety. Which may be helpful seeing your issues are from going off an antidepressant. It's helped me in various ways, but everyone is different and it hasn't been studied much or approved by FDA.
I can tell you that you can do this!!
There is a light at the end of the tunnel and these withdrawals will pass and once they do they are gone and you feel better. You need to focus on self care right now and getting yourself through this icky part physically and mentally.
Physically exercise, if you can and feel ok enough to, is a great way to get things moving out of your system faster. It also may be a good way to get thru withdrawing quicker. I know exercise helps the bodies natural process of detoxing toxins we normally get in our bodies. I'm guessing it would have the same effect on detoxing medication. Exercise also helps your body get back into a healthy happy cycle.
Mentally is where meditation comes in, helping keep your stress low and your nervous system calm is going to help you a ton. You also may need to slow down and learn to say no to others when you just can't. Also resting when your body says it needs it, not when your brain says it's bedtime goes a long way. Resting doesn't have to be sleeping and screwing up your sleep schedule. It can be a 15 minute nap. Or just sitting down and taking it easy when your body needs it.
Just keep remembering you can get thru it and these withdrawals will end ❤️
I went of Effexor for the same reason(because it did not help me enough). Thanks for the encouragement, will just have to give this more time and hope for the best. Thanks Again
How long did it take for the withdrawal effects to subside? Thanks
I’m about to go off it and this will be the 7th time trying. Last time I could only take it 6
Mos and went back on it. I’ve been on it 20 yrs because I can’t withdrawal off of it. So this time ima add Wellbutrin while I taper for a while. On on the XR so maybe it’s just really hard. I need any advice about dosages and timing of 150 mg Effexor Xr. Please. And dawn how long did ur withdrawal effects take to were off? For reference. Thanks!
Did you get a response? I know this my be an old thread but the info will help me a lot!
Well she won’t respond to me. Would you mind when ur tapering how I should progress off of it? There are only so many mg. I’m on 150mg a
I am suffering from serotonin syndrome withdrawals. I have been on Trazodone 25 mg,Venlafaxine(Venlor) XR 150mg, Concerta 72mg for 15+ years.
The Doctor is now switching me to Brintellix 10mg. I am scared.
Sorry guys, I just saw your responses. This is the first time I've been on here. I would give it 6 months to a year. If your having a horrible time you need to drop down tiny dose amounts slower then the Dr. may recommend. Like if your Dr says drop 20 mg you might need to do 10 mg for awhile before you can get to 20mg. Some people may only be able to do 5mg at a time. It depends on how your system reacts. Like I take twice as long to go off medications because I have to cut my doses slower. You may even need a month or so each dose change.
Also you should be able to make an online appointment thru your Dr office with a special pharmacist who meets with you online and helps you lower your prescription in the best way possible for your situation to make the withdrawals easier. They look at everything your taking and your specific situation and come up with a plan. I've done two medications that way before too.
Like I said meditation will help calm your nervous system and help with withdrawals. I know that for a fact because I have a nervous system disorder. If you've never meditated before just find a meditation app you like and stick with it. You'll see a difference in everything in your life!! ❤️
Yes!! Brain zaps!!!
I feel your pain. I am currently in week 42 of trying to wean from Effexor 75 XR which I was only for 20+ years. I have only been able to decrease to 92.9 since last May and I have been sick every single day. Some days, like today, are hell. The only solutions my doctors have is to add/change drugs which I refuse to do. I started for fibromyalgia, not anxiety and depression. The drug has stopped working and I am depression and have anxiety. I stopped working in 2020, but I did not know what was wrong until last year.
Please taper very slowly.